Nevada, 2014

Flash Flood in Nevada, July 31, 2014

July 31, 2014 · NWS LKN · 1 event in 1 county or zone

Thunderstorms with heavy rain caused flash flooding along rural roadways about 14 miles southwest of Contact.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms with heavy rain caused flash flooding along rural roadways about 14 miles southwest of Contact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 31, 12:20 PM PST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 31, 12:20 PM PST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
120 PM PDT THU JUL 31 2014

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

ACTIVE CONVECTION ACROSS NEVADA THIS AFTERNOON, AS REMNANT
TROPICAL VORTICITY MAX OVER NYE COUNTY INTERACTS WITH PLENTIFUL
MONSOON MOISTURE. LOCALIZED FLASH FLOODING WILL BE THE PRIMARY
THREAT INTO THIS EVENING, WITH RADAR DATA THIS AFTERNOON ALREADY
INDICATING RAINFALL RATES IN EXCESS OF 3 INCHES PER HOUR, AND CB
TOPS TO 60K FEET. OROGRAPHIC FORCING HAS BEEN INSTRUMENTAL THIS
AFTERNOON, WITH CONVECTION FIRING ON VIRTUALLY ALL PEAKS. AFTER
STORMS INITIATE ON/NEAR THE HIGHER TERRAIN, STORM MOTION IS SLOW
AND ERRATIC, AND STORM/FLASH FLOODING OUTCOME WILL BE BASED ON
OUTFLOW INTERACTIONS. NEEDLESS TO SAY, FLASH FLOOD WATCH WILL
CONTINUE INTO THIS EVENING. SCATTERED CONVECTION ALSO FORMING IN
HUMBOLDT COUNTY, SO LOCALIZED FLOODING IS POSSIBLE IN ALL ZONES.
PW IN HUMBOLDT COUNTY IS A BIT LESS, SO FLOODING IS LESS LIKELY IN
NW NEVADA. PW UP TO 1.1 INCH ACROSS WHITE PINE/NYE COUNTIES, WHERE
FLOODING THREAT WILL REMAIN THE HIGHEST. STRONGEST STORMS WILL
PRODUCE OUTFLOW WINDS OF 50-60 MPH.

FRIDAY...SCATTERED THUNDERSTORMS REDEVELOP ACROSS NEVADA AFTER
NOON. 12Z NAM SUGGEST CONVECTIVE COVERAGE WILL BE SIGNIFICANT
ACROSS THE CWA, AND INCREASED COVERAGE IN THE POP GRIDS MORE INTO
THE SCATTERED CATEGORY. INSTABILITY FIELDS FROM NAM/GFS ARE
EXTENSIVE, SUGGESTING ATMOSPHERE WILL RECOVER FROM TODAY'S
CONVECTION AND OVERNIGHT CLOUD DEBRIS. GAVE SOME THOUGHT ABOUT
ISSUING ANOTHER FLASH FLOOD WATCH FOR FRIDAY, BUT DECIDED TO HOLD
OFF FOR NOW. FORCING WILL BE LESS ON FRIDAY, AS THE TROPICAL VORT
MAX DEPARTS EAST, AND MOISTURE/PW LEVELS DEGRADE SOME AS WELL.
MOISTURE AND INSTABILITY WILL AGAIN BE MORE THAN ENOUGH TO SUPPORT
ANOTHER CROP OF CONVECTION, BUT FEEL FLASH FLOODING THREAT SHOULD
BE LESS ON FRIDAY THAN TODAY. THERE WILL CERTAINLY BE SOME FLASH
FLOODING, SO FORECAST SHIFT TONIGHT WILL HAVE TO MAKE THE CALL IF
ANOTHER FLASH FLOOD WATCH IS WARRANTED.

SATURDAY...MONSOON REMAINS ACTIVE, WITH MOISTURE QUALITY AGAIN
RELOADING ACROSS EASTERN NEVADA. GFS PROGS STRONG INSTABILITY EAST
OF WINNEMUCCA SATURDAY AFTERNOON, WITH IMPRESSIVE LIFTED INDEX
FIELDS. 12Z NAM GOES GANGBUSTERS SATURDAY AFTERNOON, WITH
WIDESPREAD CONVECTION ACROSS ALL OF EASTERN NEVADA. INCREASED
THUNDERSTORM COVERAGE IN THE POP GRIDS FOR ALL ZONES, AND FURTHER
INCREASES MAY BE NEEDED. WILL ALSO HAVE TO MAKE ANOTHER DAY-TO-DAY
DECISION IF ANOTHER FLASH FLOOD WATCH IS NECESSARY ON SATURDAY.

TURNER

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MOIST UNSTABLE
CONDITIONS ARE EXPECTED ACROSS THE ENTIRE CWA THROUGH THE PERIOD.
EXPECT SHOWERS AND THUNDERSTORMS TO LINGER DURING THE EVENING
HOURS AS WELL WHERE THE LI'S -2 OR LOWER. HAVE BUMPED UP POPS
SLIGHTLY FOR SATURDAY THROUGH NEXT MONDAY WITH PLENTY OF LOW LEVEL
MOISTURE AND INSTABILITY AVAILABLE.  JH

&&

.AVIATION...ISOLATED THUNDERSTORM ACTIVITY THROUGH THIS EVENING. IN
ADDITION TO LIGHTNING...SOME STORMS ARE EXPECTED TO BRING MODERATE
TO HEAVY RAIN SHOWERS...WITH STRONGEST STORMS PRODUCING SMALL HAIL
AND WIND GUSTS TO 40 MPH.  JH

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE
THROUGH SUNSET, WITH LAL OF 4-5. CONVECTION WILL MOVE SLOWLY AND
PRODUCING WETTING RAINS AT MOST LOCALES, SO CONCERN FOR NEW LIGHTNING
IGNITIONS IS LIMITED, BUT SOME NEW STARTS ARE CERTAINLY POSSIBLE.
ACTIVE MONSOON PATTERN WILL CONTINUE, WITH SCATTERED TO NUMEROUS
THUNDERSTORMS EXPECTED FRIDAY AND SATURDAY.

TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING FOR NORTHEASTERN
NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY AND
NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.

&&

99/87/87/99

In the hours before

Special weather statement, Jul 31, 10:23 AM PST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1123 AM PDT THU JUL 31 2014

NVZ035-311900-
WHITE PINE COUNTY NV-
1123 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
NOON PDT...

AT 1121 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES WEST OF SHOSHONE.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  US HIGHWAY 93 SOUTH OF MAJORS PLACE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3885 11468 3903 11468 3903 11444 3885 11444
TIME...MOT...LOC 1823Z 090DEG 0KT 3894 11456

RCM
Special weather statement, Jul 31, 10:41 AM PST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1141 AM PDT THU JUL 31 2014

NVZ031-311915-
NORTHERN ELKO COUNTY NV-
1141 AM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN ELKO COUNTY UNTIL
1215 PM PDT...

AT 1139 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MIDAS.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MIDAS...
   MIDAS MINE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4136 11681 4122 11666 4118 11686 4125 11694
TIME...MOT...LOC 1841Z 243DEG 2KT 4125 11684

JRM
Special weather statement, Jul 31, 11:24 AM PST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1224 PM PDT THU JUL 31 2014

NVZ033-035-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-WHITE PINE
COUNTY NV-
1224 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 115 PM PDT...

AT 1219 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF IBAPAH...OR 28 MILES EAST OF
LAGES JUNCTION...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  PORTIONS OF TIPPERTS ROAD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3991 11417 4017 11443 4028 11404 4016 11403
      3997 11404
TIME...MOT...LOC 1923Z 245DEG 10KT 4007 11408

JRM
Special weather statement, Jul 31, 11:28 AM PST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1228 PM PDT THU JUL 31 2014

NVZ033-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1228 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 115 PM
PDT...

AT 1223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 14 MILES SOUTHWEST OF PEQUOP SUMMIT AND ANOTHER
STRONG STORM NEAR OASIS. THESE STORMS WERE NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 80 NEAR PEQUOP SUMMIT AND OASIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4114 11457 4096 11431 4069 11472 4085 11491
TIME...MOT...LOC 1927Z 226DEG 1KT 4089 11468

94
Special weather statement, Jul 31, 11:47 AM PST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1247 PM PDT THU JUL 31 2014

NVZ033-039-312015-
SOUTH CENTRAL ELKO COUNTY NV-SOUTHEASTERN ELKO COUNTY NV-
1247 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
115 PM PDT...

AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 22 MILES SOUTHWEST OF WEST WENDOVER...MOVING
EAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN ELKO COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4061 11417 4040 11425 4048 11454 4065 11448
TIME...MOT...LOC 1947Z 285DEG 4KT 4054 11440

JRM
Special weather statement, Jul 31, 12:41 PM PST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
141 PM PDT THU JUL 31 2014

NVZ031-036-038-312145-
NORTHERN ELKO COUNTY NV-NORTHERN LANDER COUNTY AND NORTHERN EUREKA
COUNTY NV-SOUTHWEST ELKO COUNTY NV-
141 PM PDT THU JUL 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN LANDER...
NORTHWESTERN EUREKA AND WESTERN ELKO COUNTIES UNTIL 245 PM PDT...

AT 138 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORMS 19 MILES SOUTH OF TUSCARORA...MOVING SOUTHEAST
AT 5 MPH. THESE SHOWERS AND THUNDERSTORMS HAVE PRODUCED A CONFIRMED
LANDSPOUT TORNADO NEAR GOLDSTRIKE MINE. ADDITIONAL WEAK LANDSPOUT
TORNADOES WILL BE POSSIBLE OVER THE NEXT ONE HOUR. EVEN THOUGH THESE
ARE WEAK...THEY CAN STILL PRODUCE MINOR DAMAGE.

WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   NORTH AREA MINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4100 11586 4079 11614 4101 11676 4122 11644
      4127 11617
TIME...MOT...LOC 2039Z 310DEG 6KT 4105 11629

JRM

The radar

The Elko radar (KLRX), 183 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
July 31, 2:00 PM PST to 2:30 PM PST
Where
Elko County, 8.42 mi SW of Henry to 6.81 mi SW of Henry
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.610, -114.940

Flash flooding occurred along rural roadways. Debris flows were observed. Damages estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536280.